Continued fractions for some alternating series. (English) Zbl 0719.11038

We discuss certain simple continued fractions that exhibit a type of “self-similar” structure: their partial quotients are formed by perturbing and shifting the denominators of their convergents. We prove that all such continued fractions represent transcendental numbers. As an application, we prove that Cahen’s constant \(C=\sum_{i\geq 0}\frac{(- 1)^ i}{S_ i-1}\) is transcendental. Here \((S_ n)\) is Sylvester’s sequence, defined by \(S_ 0=2\) and \(S_{n+1}=S^ 2_ n-S_ n+1\) for \(n\geq 0\). We also explicitly compute the continued fraction for the number C; its partial quotients grow doubly exponentially and they are all squares.
Reviewer: J.L.Davison


11J70 Continued fractions and generalizations
11J82 Measures of irrationality and of transcendence
Full Text: DOI EuDML


[1] Adams, W. W., Davison, J. L.: A remarkable class of continued fractions. Proc. Amer. Math. Soc.65, 194-198 (1977). · Zbl 0366.10027
[2] Aho, A. V., Sloane, N. J. A.: Some doubly exponential sequences. Fib. Quart.11, 429-437 (1973). · Zbl 0277.10011
[3] Blanchard, A., Mend?s France, M.: Sym?trie et transcendance. Bull. Sc. Math.106, 325-335 (1982).
[4] B?hmer, P. E.: ?ber die Transzendenz gewisser dyadischer Br?che. Math. Ann.96, 367-377 (1926). · JFM 52.0188.02
[5] Cahen, E.: Note sur un d?veloppement des quantit?s num?riques, qui pr?sente quelque analogie avec celui en fractions continues. Nouvelles Annales de Math?matiques10, 508-514 (1891).
[6] Carmichael, R. D.: Diophantine Analysis. New York: John Wiley & Sons. 1915. · JFM 45.0283.11
[7] Curtiss, D. R.: On Kellogg’s diophantine problem. Amer. Math. Monthly29, 380-387 (1922). · JFM 48.0157.02
[8] Curtiss, D. R.: Classes of diophantine equations whose positive integral solutions are bounded. Bull. Amer. Math. Soc.35, 859-865 (1929). · JFM 55.0097.01
[9] Danilov, L. V.: Some classes of transcendental numbers. Matematicheskie Zametki12, 149-154 (1972). (English translation in Math. Notes Acad. Sci. USSR12, 524-527 (1972)).
[10] Davison, J. L.: A series and its associated continued fraction. Proc. Amer. Math. Soc.63, 29-32 (1977). · Zbl 0326.10030
[11] Erd?s, P.: Az \(\frac{1}{{x_1 }} + \frac{1}{{x_2 }} + \cdots \frac{1}{{x_n }} = \frac{a}{b}\) egyenlet eg?sz sz?m? megold?sair?l. Mat. Lapok1, 192-210 (1950).
[12] Erd?s, P., Straus, E. G.: On the irrationality of certain Ahmes series. J. Indian Math. Soc.27, 129-133 (1964). · Zbl 0131.04902
[13] Franklin, J. N., Golomb, S. W.: A function-theoretic approach to the study of nonlinear recurring sequences. Pacific J. Math.56, 455-468 (1975). · Zbl 0352.40001
[14] Golomb, S. W.: On the sum of the reciprocals of the Fermat numbers and related irrationalities. Canad. J. Math.15, 475-478 (1963). · Zbl 0115.04501
[15] Golomb, S. W.: On certain nonlinear recurring sequences. Amer. Math. Monthly70, 403-405 (1963). · Zbl 0139.26705
[16] Greene, D. H., Knuth, D. E.: Mathematics for the Analysis of Algorithms. Basel: Birkh?user. 1982.
[17] Hardy, G. H., Wright, E. M.: An Introduction to the Theory of Numbers. Oxford. Univ. Press. 1985. · Zbl 0020.29201
[18] Hensley, D.: Lattice vertex polytopes with few interior lattice points. Pacific J. Math.105, 183-191 (1983). · Zbl 0471.52006
[19] Kellogg, O. D.: On a diophantine problem. Amer. Math. Monthly28, 300-303 (1921). · JFM 48.0157.01
[20] Kmo?ek, M.: Rozwini ecie niekt?rych liczb niewymiernych na u?amki ?a?cuchowe. (Master’s Thesis). Warsaw: Uniwersytet Warszawski. 1979.
[21] K?hler, G.: Some more predictable continued fractions. Mh. Math.89, 95-100 (1980). · Zbl 0419.10010
[22] Lagarias, J. C., Ziegler, G. M.: Bounds for lattice polytopes containing a fixed number of interior points in a sublattice. Canad. J. Math., to appear. · Zbl 0752.52010
[23] Odoni, R. W. K.: On the prime divisors of the sequencew n+1 =1+w 1...w n . J. London Math. Soc.32, 1-11 (1985). · Zbl 0574.10020
[24] Peth?, A.: Simple continued fractions for the Fredholm numbers. J. Number Theory14, 232-236 (1982). · Zbl 0481.10006
[25] van der Poorten, A. J., Shallit, J. O.: Folded continued fractions. Preprint. 1990. · Zbl 0753.11005
[26] Remez, E. Ya.: On series with alternating signs which may be connected with two algorithms of M. V. Ostrogradski? for the approximation of irrational numbers. Uspekhi Mat. Nauk6 (No. 5), 33-42 (1951). · Zbl 0045.02102
[27] Roberts, J.: Elementary Number Theory. MIT Press. 1977. · Zbl 0355.10001
[28] Roth, K. F.: Rational approximations to algebraic numbers. Mathematika2, 1-20 (1955). · Zbl 0064.28501
[29] Salzer, H. E.: The approximation of numbers as sums of reciprocals. Amer. Math. Monthly54, 135-142 (1947). · Zbl 0030.02102
[30] Salzer, H. E.: Further remarks on the approximation of numbers as sums of reciprocals. Amer. Math. Monthly53, 350-356 (1948). · Zbl 0032.27003
[31] Shallit, J. O.: Simple continued fractions for some irrational numbers. J. Number Theory11, 209-217 (1979). · Zbl 0404.10003
[32] Shallit, J. O.: Simple continued fractions for some irrational numbers II. J. Number Theory14, 228-231 (1982). · Zbl 0481.10005
[33] Shallit, J. O.: Sylvester’s sequence and the transcendence of Cahen’s constant. In: The Mathematical Heritage of Carl Friedrich Gauss. World Scientific Publishing. To appear.
[34] Sloane, N. J. A.: A Handbook of Integer Sequences. New York: Academic Press. 1973. · Zbl 0286.10001
[35] Sylvester, J. J.: On a point in the theory of vulgar fractions. Amer. J. Math.3, 332-334 (1880). · JFM 12.0872.02
[36] Sylvester, J. J.: Postscript to note on a point in vulgar fractions. Amer. J. Math.3, 388-389 (1880).
[37] Takenouchi, T.: On an indeterminate equation. Proc. Physico-Mathematical Soc. Japan3, 78-92 (1921).
[38] Tamura, J.: Symmetric continued fractions related to certain series. Manuscript. 1990. · Zbl 0734.11005
[39] Zaks, J., Perles, M. A., Wills, J. M.: On lattice polytopes having interior lattice points. Elem. Math.37, 44-46 (1982). · Zbl 0443.52010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.